Hail, Larimer
- When
- August 18, 12:17 PM MST
- Where
- Larimer County, 2 mi NE of Glen Haven
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.467, -105.400
5 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 18, 1:20 AM MST, 10 hours 57 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 220 AM MDT MON AUG 18 2003 SHORT TERM DISCUSSION...WATER VAPOR PICTURES SHOWING UPPER LOW DROPPING SOUTHWARD ACROSS WRN WY. ONE PIECE OF ENERGY MOVING ACROSS NRN MOUNTAINS WITH QUITE A BIT OF SHOWER ACTIVITY CONTINUING ATTM. PRECIP HAVING A HARD TIME TRANSLATING TO LOWER ELEVATIONS...BUT APPEARS ENOUGH FORCING AND WEAK UPSLOPE FLOW TO ALLOW SOME SCT LIGHT EARLY MORNING SHOWERS...ESP NEAR THE FOOTHILLS FROM BOULDER NORTHWARD. ANOTHER AREA OF SHOWERS ALSO CONTINUES ALONG A LINE FROM LINCOLN COUNTY AND STRETCHING THRU FAR NERN CO ALONG AN EXISTING FRONTAL BOUNDARY. MODELS ARE FAIRLY CONSISTENT IN MOVING THE SLOW LOW ACROSS SRN WY DURING THE NEXT 24 HOURS. 06Z MESOETA EVEN COOLER THAN PREV RUN WITH 700MB TEMPS DOWN TO 8C DURING THE AFTN. WOW...WE MAY NOT EVEN MAKE IT TO 80 DEGREES TODAY AT DEN DESPITE THE LOW LVL COOLING AND HIGHER LOW LVL STABILITY...THE COOLING ALOFT WITH THE LOW SHOULD BE ENUF FOR HIGH ENOUGH LAPSE RATES FOR THUNDERSTORMS. MOST STORMS SHOULD BE UNDER SEVERE LIMITS. HOWEVER MID LVL FLOW INCREASES TO 30-35KT FROM THE SW THIS AFTERNOON WITH CAPES AROUND 1000J/KG. MAYBE JUST A SLIGHT CHANCE FOR MARGINAL SEVERE HAIL AND GUSTY WINDS. MAIN CHANGES TO ZONES WILL BE TO REMOVE EVENING AND AFTERNOON WORDINGS AS PRECIP MAY FALL MORNINGS AND OVERNITES WITH THE SLOW MOVEMENT OF LOW. WILL ALSO TAKE TEMPS DOWN A BIT AS WELL WITH COOLING AND CONSIDERABLE CLOUD COVER EXPECTED IN MOUNTAINS/ADJ AREAS. ENTREKIN LONG TERM DISCUSSION...TUESDAY AND TUESDAY NIGHT...A SLOW MOVING PACIFIC STORM SYSTEM WILL MAKE ITS WAY OVR SRN WY AND NRN CO. THE MDLS MOVE THE UPPER LOW FM SCNTRL WY AT 12Z TUESDAY TO THE NEBRASKA PANHANDLE BY 00Z WED...A DRIER NWLY FLOW SHUD DVLP OVRNGT TUESDAY. THE AMS WILL BE MOIST AND UNSTABLE. THE MESOETA INTERACTIVE SOUNDINGS SHOW PW VALUES CLOSE TO AN INCH WITH CAPES RANGING FROM 1100-1400 J/KG. LITTLE IF ANY CIN AS WELL. DIRECTIONAL SHEAR MAY BE ENUF TO PRODUCE A FEW STG STORMS. ALTHOUGH AMS WILL BE COOLER WITH HIGHS IN THE LOWER 80S...AFTN HEATING COUPLED DYNAMIC LIFT ASSOCIATED WITH THE UPPER TROF SHUD BE ENUF TO WARRANT SCT POPS ACRS MUCH OF THE CWA ON TUESDAY. AS FOR WEDNESDAY...THE UPPER LEVEL RIDGE OVER THE DESERT SOUTHWEST STARTS TO REAMPLIFY. A WEAK SYSTEM IS PROGGED TO MOVE THRU THE NRN ROCKIES...BUT THIS SHOULD HAVE LITTLE IF ANY IMPACT ON NERN CO. WL MAINTAIN ISOLD POPS JUST FOR THE MTN ZONES ON WEDNESDAY. LATEST AVN CONTINUES TO SHOW A BROAD UPPER LEVEL RIDGE OVR CO THRU THE END OF THE WEEK. IT DOES SHOW SOME WEAK DISTURBANCES TRAPPED UNDER THE RIDGE WHICH MAY ALLOW FOR DEEP CONVECTION OVER THE PLAINS. TOO EARLY TO TELL IF THIS WILL OCCUR SO WL KEEP WARM AND DRY FCST GOING. ENUF MSTR TRAPPED UNDER THE RIDGE HOWEVER TO MAINTAIN A SLIGHT CHANCE OF AFTN AND EVNG THUNDERSTORMS IN THE MTNS EACH DAY. COOPER .DEN...NONE.
COZ030>051-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL QUICKLY DEVELOP AND SPREAD ACROSS THE MOUNTAINS THROUGH THE NOON HOUR AND ACROSS THE PLAINS OF NORTHEAST COLORADO BETWEEN 1 AND 4 PM. WIND SHEAR HAS INCREASED ACROSS THE AREA...SO ONE OR TWO SUPERCELL THUNDERSTORMS MAY DEVELOP BY MID AFTERNOON ACROSS THE PLAINS. THE BIGGEST THREAT FROM THE STORMS TODAY WILL BE LARGE HAIL...ALTHOUGH ISOLATED DAMAGING WIND GUSTS CAN ALSO BE ANTICIPATED. THE AMOUNT OF MOISTURE IN THE ATMOSPHERE HAS ALSO INCREASED...SO HEAVY RAIN WILL OCCUR WITH THE STRONGER STORMS. THIS MAY PRODUCE FLOODING PROBLEMS IN URBAN LOCATIONS AS WELL AS THE BURN AREAS IN THE FOOTHILLS. AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVING ALONG THE WYOMING AND COLORADO BORDER WILL BE RESPONSIBLE FOR THE THUNDERSTORMS...SOME OF WHICH WILL LINGER PAST MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...THE TROUGH OF LOW PRESSURE IS EXPECTED TO MOVE NORTHEAST INTO THE DAKOTAS. HOWEVER...ABUNDANT MID AND HIGH LEVEL MOISTURE WILL REMAIN...PARTICULARLY ACROSS THE NORTHEAST CORNER OF THE STATE. WEST TO NORTHWEST WINDS ALOFT WILL INCREASE OVER THE AREA WHICH WILL CREATE SOME SHEAR IN THE ATMOSPHERE DURING THE AFTERNOON. AS A RESULT...THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS...MAINLY EAST OF AKRON. AFTER TUESDAY...A MUCH DRIER AND WARMER WEATHER PATTERN WILL BECOME ESTABLISHED ACROSS THE STATE AS HIGH PRESSURE REBUILDS ACROSS THE SOUTHWEST. ONLY ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS...OTHERWISE CONDITIONS WILL REMAIN DRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER THE FRONT RANGE METRO AREAS AND EASTERN PLAINS BY 1 PM. BARJENBRUCH/046
The Cheyenne radar (KCYS), 91 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Intense thunderstorm winds knocked a semi-trailer on its side.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374069, 5374068, 5374067, 5374066, 5374065, 5374064.